Alert archive / Arizona / Freeze Warnings in 2017
Freeze Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Dec 20, 2017, 2:07 PM MST for Pima County, Arizona. It took effect at Dec 22, 2017, 12:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 2:07 PM MST (21:07 UTC)
- In effect from
- Dec 22, 2017, 12:00 AM MST
- Expired
- Dec 22, 2017, 9:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WWUS75 KTWC 202107 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 207 PM MST Wed Dec 20 2017 AZZ502-504-505-211300- /O.UPG.KTWC.HZ.A.0001.171222T0700Z-171222T1600Z/ /O.NEW.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 207 PM MST Wed Dec 20 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 9 AM MST FRIDAY... The National Weather Service in Tucson has issued a Hard Freeze Warning, which is in effect from midnight Thursday night to 9 AM MST Friday. * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the mid 20s to 32 degrees with several hours below 28 degrees are forecast to occur across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. * TIMING...Temperatures falling below freezing around midnight Thursday night and continuing until 9 am Friday morning. The coldest temperatures are expected to occur between 4 am and 8 am Friday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ501-211300- /O.UPG.KTWC.FZ.A.0004.171222T0700Z-171222T1600Z/ /O.NEW.KTWC.FZ.W.0007.171222T0700Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 207 PM MST Wed Dec 20 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO 9 AM MST FRIDAY... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from midnight Thursday night to 9 AM MST Friday. * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures between 29 and 32 degrees across western Pima county. * TIMING...Temperatures falling below at or below freezing around 2 am Friday and continuing through 9 am Friday morning. The coldest temperatures are expected to occur between 5 am and 8 am Friday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
754 WWUS75 KTWC 210925 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 225 AM MST Thu Dec 21 2017 AZZ502-504-505-212200- /O.CON.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 225 AM MST Thu Dec 21 2017 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the mid 20s to 32 degrees with several hours below 28 degrees are forecast to occur across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. * TIMING...Temperatures falling below freezing around midnight Thursday night and continuing until 9 am Friday morning. The coldest temperatures are expected to occur between 4 am and 8 am Friday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ501-212200- /O.CON.KTWC.FZ.W.0007.171222T0700Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 225 AM MST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures between 29 and 32 degrees across western Pima county. * TIMING...Temperatures falling below at or below freezing around 2 am Friday and continuing through 9 am Friday morning. The coldest temperatures are expected to occur between 5 am and 8 am Friday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
289 WWUS75 KTWC 211552 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 852 AM MST Thu Dec 21 2017 AZZ506-212200- /O.EXA.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Southeast Pinal County- Including the cities of Mammoth and Oracle 852 AM MST Thu Dec 21 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... The National Weather Service in Tucson has issued a Hard Freeze Warning, which is in effect from midnight tonight to 9 AM MST Friday. * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures falling into the 24 to 28 degree range north of Tucson near Oracle and Mammoth. * TIMING...Temperatures falling below freezing around midnight and remaining below freezing until 9 am Friday morning. The coldest temperatures will occur between 5 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ502-504-505-212200- /O.CON.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, and Picacho Peak State Park 852 AM MST Thu Dec 21 2017 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the mid 20s to 32 degrees with several hours below 28 degrees are forecast to occur across south central Pinal county, the Tohono O'Odham Nation and eastern Pima county including the Tucson metro area. * TIMING...Temperatures falling below freezing around midnight and remaining below freezing until 9 am Friday morning. The coldest temperatures will occur between 5 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ501-212200- /O.CON.KTWC.FZ.W.0007.171222T0700Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 852 AM MST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures between 29 and 32 degrees across western Pima county. * TIMING...Temperatures falling below freezing around 2 am Friday and will remain below freezing through 9 am Friday. The coldest temperatures will occur between 5 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
038 WWUS75 KTWC 212138 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 238 PM MST Thu Dec 21 2017 AZZ502-504>506-221200- /O.CON.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 238 PM MST Thu Dec 21 2017 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the mid 20s to 32 degrees with several hours below 28 degrees are forecast to occur across south central and southeast Pinal county, the Tohono O'Odham Nation, and eastern Pima county including the Tucson metro area. * TIMING...Temperatures falling below freezing around midnight and remaining below freezing until 9 am. The coldest temperatures will occur between 5 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ501-221200- /O.CON.KTWC.FZ.W.0007.171222T0700Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 238 PM MST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures between 29 and 32 degrees across western Pima county. * TIMING...Temperatures falling below freezing around 2 am and will remain below freezing through 9 am. The coldest temperatures will occur between 5 am and 8 am. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
840 WWUS75 KTWC 220400 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 900 PM MST Thu Dec 21 2017 AZZ502-504>506-221600- /O.CON.KTWC.HZ.W.0001.171222T0700Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 900 PM MST Thu Dec 21 2017 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures in the mid 20s to 32 degrees with several hours below 28 degrees will occur across south central and southeast Pinal county, the Tohono O'Odham Nation, and eastern Pima county including the Tucson metro area. * TIMING...Temperatures falling below freezing around midnight and remaining below freezing until 9 am MST Friday. The coldest temperatures will occur between 5 am and 8 am MST Friday. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ501-221600- /O.CON.KTWC.FZ.W.0007.171222T0700Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 900 PM MST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST FRIDAY... * IMPACTS...Freezing temperatures will likely damage sensitive crops and vegetation. Outdoor water pipes may need to be wrapped, drained or allowed to drip slowly to prevent possible bursting. * TEMPERATURES...Minimum temperatures between 29 and 32 degrees across western Pima county. * TIMING...Temperatures falling below freezing around 2 am and will remain below freezing through 9 am. The coldest temperatures will occur between 5 am and 8 am MST Friday. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
433 WWUS75 KTWC 221600 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 900 AM MST Fri Dec 22 2017 AZZ502-504>506-221700- /O.EXP.KTWC.HZ.W.0001.000000T0000Z-171222T1600Z/ Tohono O'Odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 900 AM MST Fri Dec 22 2017 ...HARD FREEZE WARNING HAS EXPIRED... $$ AZZ501-221700- /O.EXP.KTWC.FZ.W.0007.000000T0000Z-171222T1600Z/ Western Pima County- Including the cities of Ajo and Organ Pipe Cactus N.M. 900 AM MST Fri Dec 22 2017 ...FREEZE WARNING HAS EXPIRED... $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 20, 8:54 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 20, 8:54 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 854 AM MST Wed Dec 20 2017 .SYNOPSIS...After our mid-week warmup, a Pacific weather system will sweep into the Four Corners region on Thursday. This system will bring gusty winds and much cooler temperatures but little chance of precipitation. We should see our coldest temperatures of the season so far late Thursday night and Friday morning. Some eastern areas may be even colder Saturday morning, followed by a strong warming trend over the weekend into early next week. && .DISCUSSION...Latest IR/WV satellite imagery shows zonal flow across southeast Arizona with clear skies. Temperatures have warmed about 3 to 6 degrees C in the layer from 850mb to about 600 mb on the 12Z KTWC sounding which will lead to warmer temperatures today with highs topping out around 70 in Tucson. The warmth will be short lived today as a strong positively tilted trough and associated surface cold front move through the area on Thursday. With strong cold air advection, high temperatures will drop about 15 degrees compared to today from Tucson westward with about 5 to 10 degrees of cooling for eastern areas where the front will be slower to push through. This will mostly be a dry system for us with some breezy to gusty winds on Thursday, though a slight chance of a snow shower can't be ruled out for the White Mountains as as the core of the upper low moves through Four Corners. This will all set the stage for a very cold night Thursday night/ Friday morning with a hard freeze for most locales in southeast Arizona. The trough will rapidly shift east on Friday with rapidly increasing heights, however temperatures will still struggle to recover with eastern areas still several degrees cooler than Thursday. Another cold morning on Saturday, which will likely be the coldest for eastern areas. Thereafter, with a ridge axis just off the west coast and west to northwest flow aloft, daytime temperatures will moderate over the weekend to seasonable levels with lows still about 5 degrees below normal. Not much change in the pattern early next week with dry conditions and continued warming. High temperatures will be about 5 degrees above normal by Tuesday. && .AVIATION...Valid thru 21/18Z. Mostly clear skies. Normal surface wind trends less than 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions into early next week. Expect gusty southwest to northwest winds Thursday afternoon and evening as a storm system moves north of the area. Otherwise, 20-ft winds will be terrain driven mainly less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Hard Freeze Watch from late Thursday night through Friday morning for AZZ502-504-505. Freeze Watch from late Thursday night through Friday morning for AZZ501. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:07 PM MST | Hard Freeze Warning | TWC | Pima, Pinal | 43 hr |
Nearby
Freeze Warnings in Arizona, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.